Patients who receive treatment with a glucagon-like peptide-1 (GLP-1) receptor agonist, such as semaglutide, may experience delayed gastric emptying due to the drug’s mechanism of action (MOA).1 Symptoms may include nausea, vomiting, heartburn, pain, or bloating.2 However, the symptoms of delayed gastric emptying resulting from GLP-1 receptor agonists may be similar to symptoms of gastroparesis.3
Recent reports have revealed that patients who receive semaglutide-containing medications, such as Ozempic® and Wegovy®, have developed gastroparesis.4,5 Given the resemblance in symptoms between delayed gastric emptying and gastroparesis, it is essential for clinicians to gain awareness of the best approach for managing gastroparesis in patients receiving GLP-1 receptor agonists. How should clinicians perform a differential diagnosis? What are counseling points patients should receive regarding GLP-1 receptor agonists’ MOA?
To shed light on the aforementioned questions and more, we spoke with 2 clinicians: Nancy Bono, DO, chair of family medicine at New York Institute of Technology College of Osteopathic Medicine (NYITCOM), and Eleanor Yusupov, DO, assistant professor of clinical specialties at NYITCOM.
What are probing questions clinicians should ask patients who come in with generic gastric symptoms in order to perform a differential diagnosis for gastroparesis?
Dr Bono: Start with a review of system (ROS), an inventory of body systems obtained by asking a series of questions to identify signs and/or symptoms the patient may be experiencing or has experienced. This includes constitutional symptoms — for example, fever and weight loss — as well as gastrointestinal (GI) symptoms like abdominal pain, constipation, diarrhea, heartburn, loss of appetite, nausea, and vomiting.
Dr Yusupov: Patients should be asked in-depth questions regarding their GI symptoms, including nausea, vomiting, abdominal pain, abdominal distention, painful or difficult swallowing, bloating, early satiety, diarrhea, or constipation. In addition, the presence of fever, weight loss, location, and description of the abdominal pain, as well as any association of symptoms with meals should be ascertained. Patients should be asked about their medications, history of diabetes, motility disorders, and surgeries.
What are some key differential diagnoses clinicians should keep in mind when patients present with prolonged broad generic gastric symptoms, such as nausea, vomiting, and diarrhea, if they are a patient with type 2 diabetes or obesity who initiated a GLP-1 receptor agonist? What is the benchmark for these symptoms being expected adverse events of new therapy vs a concern?
Dr Bono: You need to review the patient’s diet. One recommendation would be smaller meals, which can help alleviate nausea by reducing the amount of food that needs to be digested at once. Smaller, more frequent meals can help to stabilize blood sugar levels, which, in turn, can help to prevent nausea caused by dips in blood sugar. Another recommendation would be to avoid high-fat foods, fried foods, and fatty foods, including fast food, as well as foods high in sugar, which tend to be the toughest for the body to digest and the most likely to cause nausea while taking a GLP-1 medication.
Hydration is also key to preventing or minimizing nausea. Zofran can be prescribed to lessen nausea for a few days. The main concern is to stop treatment when you suspect pancreatitis, the pain felt in the upper left side or middle of the abdomen. The pain may be worse within minutes after eating or drinking at first, more commonly if foods have a high fat content. It may also become constant and more severe, lasting for several days. Amylase and lipase tests are used to detect pancreatitis. If the enzymes circulating in your bloodstream are elevated, then the medication needs to be stopped.
Dr Yusupov: Clinicians should keep in mind viral illness, acute pancreatitis, gallbladder disease, and kidney injury. Nausea, vomiting, diarrhea, or constipation are common with initiation or dose increase of GLP-1 agonists. However, we get concerned any time the symptoms are severe, do not improve quickly, or are associated with abdominal pain.
If a patient is experiencing medication-induced gastroparesis due to semaglutide, what patient-specific and disease-specific factors should physicians consider when determining the next steps to manage the gastroparesis?
Dr Bono: Reglan (metoclopramide). This medication increases the movements in your digestive system, helping the food to pass through more quickly and efficiently to treat gastroparesis.
Dr Yusupov: Delayed gastric emptying is expected while taking semaglutide; it is related to the MOA of this drug. However, individual patient tolerability of the associated symptoms is critical. Most patients experience mild GI symptoms and learn to manage them. Therefore, they are able to continue treatment. If symptoms persist despite dietary and lifestyle modifications or become severe, semaglutide needs to be stopped.
What treatment options should be considered for patients who develop gastroparesis when on a GLP-1 receptor agonist? Does management for gastroparesis in this patient population differ from current guidelines?
Dr Bono: Reglan (metoclopramide). No.
Dr Yusupov: Patients should be counseled to eat smaller meals, avoid foods with high fat content, as well as avoid eating close to their bedtime. GLP-1 agonist dose should not be increased unless patients can tolerate the medication without significant GI side effects. The approach to gastroparesis management in this patient population is similar to current guidelines. [The] GLP-1 agonist should be stopped due to its effect on motility. The use of prokinetic medications (metoclopramide) is off-label in patients without diabetes. Ondansetron can be tried (off-label) to manage nausea and vomiting due to gastroparesis.
For physicians with patients newly on GLP-1 receptor agonists, specifically semaglutide for weight management, what are critical counseling points for the patient?
Dr Bono: Semaglutide is a peptide that works by mimicking a hormone called glucagon-like peptide 1 (GLP-1), which targets an area of the brain that regulates appetite and food intake. Semaglutide must be taken consistently to see long-term weight loss effects. As soon as someone stops taking the drug, their body fat and former appetite tend to return. The analogy can be similar to someone having high blood pressure — you’re taking the medication for life.
Dr Yusupov: Patients should be counseled that GLP-1 agonists slow stomach emptying and decrease appetite. They should also be informed how to make specific nutrition changes, as well as what to expect when initiating the treatment or increasing the dose. It is critical to advise patients to drink plenty of water (I recommend 64 oz of water a day). In addition to GI effects of this medication class and ways to prevent or minimize these effects, patients should be informed of the potential risk of thyroid C-cell tumors and advised to report voice changes, painful or difficult swallowing, or neck lumps.
How can physicians communicate to patients the severity of gastric symptoms and when to seek help during the counseling process?
Dr Bono: [Explain] that most drugs have their risks and side effects, and semaglutide is no different. Consideration can be to stay on the same dose for a few weeks instead of going up in dose, which can lessen the effects of the GI symptoms.
Dr Yusupov: It is important to counsel patients to call their physician if they develop vomiting or abdominal pain, fatigue, persistent diarrhea, or constipation. We definitely want to hear back from our patients if they are experiencing significant abdominal pain.
|This is the second article in a 2-part series on gastroparesis. The first article What We Know About Semaglutide Adverse Events and Gastroparesis: Part I is available here.|
- Jensterle M, Ferjan S, Ležaič L, et al. Semaglutide delays 4-hour gastric emptying in women with polycystic ovary syndrome and obesity. Diabetes Obes Metab. Published online December 13, 2022. doi:10.1111/dom.14944
- Symptoms & Causes of Gastroparesis. National Institute of Diabetes and Digestive and Kidney Diseases. Last updated January 2018. Accessed September 6, 2023. https://www.niddk.nih.gov/health-information/digestive-diseases/gastroparesis/symptoms-causes
- Nuvvula S, Rau P, Belkin D, Houghton JM. Resolution of gastroparesis symptoms with the removal of a dipeptidyl peptidase-4 inhibitor. Am J Gastroenterol. 2021;116:S1289. doi:10.14309/01.ajg.0000786032.36253.51
- Goodman B. They took blockbuster drugs for weight loss and diabetes. Now their stomachs are paralyzed. CNN. Published July 25, 2023. Updated August 29, 2023. Accessed September 6, 2023. https://www.cnn.com/2023/07/25/health/weight-loss-diabetes-drugs-gastroparesis/index.html
- Shapero J. Ozempic, Mounjaro manufacturers sued over risk of stomach paralysis. The Hill. Published online August 2, 2023. Accessed September 6, 2023. https://thehill.com/policy/healthcare/4134614-ozempic-mounjaro-sued-stomach-paralysis/